Risk management and dynamic portfolio selection with stable Paretian distributions

Sergio Ortobelli, Svetlozar T. Rachev, Frank J. Fabozzi

Research output: Contribution to journalArticlepeer-review

11 Scopus citations


This paper assesses stable Paretian models in portfolio theory and risk management. We describe an investor's optimal choices under the assumption of non-Gaussian distributed equity returns in the domain of attraction of a stable law. In particular, we examine dynamic portfolio strategies with and without transaction costs in order to compare the forecasting power of discrete-time optimal allocations obtained under different stable Paretian distributional assumptions. We also consider a conditional extension of the stable Paretian approach and compare the model with others that consider different distributional assumptions. Finally, we empirically evaluate the forecasting power of the model for predicting the value at risk of a heavy-tailed return series.

Original languageEnglish
Pages (from-to)195-211
Number of pages17
JournalJournal of Empirical Finance
Issue number2
StatePublished - Mar 2010


  • Dynamic portfolio strategies
  • Multi-period portfolio choice
  • Stable Paretian distributions
  • Value at risk


Dive into the research topics of 'Risk management and dynamic portfolio selection with stable Paretian distributions'. Together they form a unique fingerprint.

Cite this